Fellatio, the PEP Treatment and Vomiting
Aug 22, 2006
Dr. Bob- Thanks for all the help that you provide us, your "patients"... it's great to have such a cheerful, helpful, and all-around fun guy to talk to in times when one is worried about such important matters.
I have two questions for you today. First of all, I fear that I may have been infected after an oral sex encounter with a man of unknown status. I was the receptive partner and noticed that a scab on his penis had opened up (i hope this doesn't reflect upon my fellatio-giving skills!). I stopped immediately, but I fear the damage might have been done. Because I was scared of a possible infection, I began the PEP regime within 24 hours. I had some problems with the side effects and due to nausea, I actually vomited up two of the pills-- one in week one and one in week two. I did however complete the regime. Could these incidents of vomiting up pills have affected the effectiveness of the treatment?
Secondly, I wanted to know about the reliability of tests post-PEP. One week after I finished PEP, I got an antibodies and PCR test, both of which returned negative. Could either of these tests, particularly the antibodies test have been affected by the PEP regime? Does PEP impact the production of HIV antibodies by the body? And I know about the 3 month window period, but how long after PEP would an antibodies test be reliable enough that a negative result would enter the stage of "encouraging" if not definitive?
Again, Dr. Bob, thanks for sharing your knowledge and your humor with us all. I anxiously await a response.
Your fan in Phoenix.
Response from Dr. Frascino
Hey Phoenix Fan,
Your HIV risk from receptive oral sex, even with a scab opening, remains extremely low. (As for your fellatio-giving skills, well just remember "no teeth" and it's suck not blow, despite the name, blowjob. OK?)
PEP is certainly no picnic! Barfing up a pill or two is not uncommon. These meds are not easy to take. (I've been swallowing fistfuls for over a decade, so I speak from experience.) Would your two upchucked pills affect the efficacy of your PEP treatment? No, probably not, even though we obviously try for 100% compliance.
Regarding post-PEP testing, I recommend you follow the published guidelines of the U.S. Public Health Service (HHS and CDC). They recommend HIV-antibody testing at baseline, 4-6 weeks, 3 months and 6 months post-exposure. PEP can affect some HIV tests, particularly PCR viral load; therefore I suggest you stick to the guidelines to be certain your negative test results are definitive. Certainly your negative one-week post-PEP negative PCR and antibody tests would fall into the "encouraging" category, OK?
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Why Do I Keep Getting Bacterial Vaginosis?
- What Would Happen If You Had Sex With Someone That Had Genital Warts?
- What Is The Difference Between Razor Burn And Herpes On The Vagina?
- What Color Is The Fluid Inside Herpes Blisters?
- What Are The Short-term Effects Of Syphilis?
- What Are My Chances Of Getting Chlamydia From Someone Who Already Has It?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.